Tuesday, September 25, 2018

Comments by michalosier

Showing 3 of 3 comments.

  • My background: I’m a Masters level psychotherapist for over 25 years who considers herself knowledgable and informed about psychotropics. I titrated off sertraline after 4 years’ use 9 weeks ago. Since then I’ve had a raft of acute discontinuation symptoms. Some have resolved, or mostly so: the “flu-like” sx that came on 6 days after my last dose (four days of exhaustion, light-headedness, nausea and general malaise so that I slept 18 – 20 hours a day; I assumed at the time it was a virus) have ended, and the GI sx of queasiness, nausea, and low appetite that lasted about 3 weeks before abating, are 95% gone. I also had infrequent but severe muscle cramps/spasms that left affected muscles feeling bruised for days. Thankfully, this hasn’t happened in the last 4 weeks or more.
    However, other sx continue. For much of my adult life, I’ve had sleep-onset insomnia, but the insomnia I have now is quite different: I can fall asleep, but then wake after 2 or 3 hours with rumination I cannot dispel, which can keep me awake until morning. I often experience restless legs, and sometimes a more generalized akathesia. The effects of such nights of interrupted sleep on my mental state and overall well-being are significant. Even after nights of good sleep, though, my mood and cognition remain deficient. My cognitive changes are very concerning; my capacity to take in, recall, and apply new information seems to have decreased greatly, and prolonged attention and concentration require enormous effort. My formerly pretty good mood state is now characterized by anhedonia, and by a kind of anxious depression expressed as intense self-criticism, irritability, negative outlook, and a pervasive sense of emotional/spiritual disconnection from the people around me, and from the natural world (long walks in my nearby woods having been for years my go-to source of solace and peace of mind). The profound misery, rage reactions to minor provocations, and periods of tearfulness I had during early discontinuation have greatly decreased in intensity, frequency and duration, which is a great relief, but I’m nowhere near where my mood baseline used to be.
    I’ve been waiting for things to get better. I’ve been taking St. John’s wort to support my serotonin levels, exercising and/or walking daily, eating healthy meals, avoiding alcohol and caffeine, and going back into therapy to work through the effects of the past five very difficult years that led me to go on sertraline in the first place (therapy support has been prn throughout this time period; I’ve had a number of significant losses in my professional and family life).
    But I’m now at the point that I no longer have the time nor the willingness to keep “waiting it out”. However, going back on sertraline worries me. The psychiatric literature indicates that resumption of the med will end the sx I’ve been suffering through. But I’m aware how new the info on ADS is, and reading this website suggests that SSRI resumption carries no such guarantees, and may even worsen things. At the same time, it seems there’s more anecdotal info that there might not ever come a point of full recovery from what I call my “serotonin crash,” however long I wait.
    I don’t want to stay in this half-functioning state any longer. I also don’t want to risk worsening things! The idea of additional and more destructive sx terrifies me. And I’m aware that I can’t rely on the current level of research-based info to provide me with answers or direction. So, after much research and discussion with my spouse and my PCP, I’ve decided to resume the med and hope for the best.
    Any thought, ideas, information, or support is welcome. This is a scary, risky, unpredictable, awful place to be.